Advanced Search

Home > Journals > Gazzetta Medica Italiana Archivio per le Scienze Mediche > Past Issues > Gazzetta Medica Italiana Archivio per le Scienze Mediche 2014 June;173(6) > Gazzetta Medica Italiana Archivio per le Scienze Mediche 2014 June;173(6):365-8

ISSUES AND ARTICLES   MOST READ

CURRENT ISSUEGAZZETTA MEDICA ITALIANA ARCHIVIO PER LE SCIENZE MEDICHE

A Journal on Internal Medicine and Pharmacology

Indexed/Abstracted in: BIOSIS Previews, EMBASE, Scopus, Emerging Sources Citation Index

Frequency: Monthly

ISSN 0393-3660

Online ISSN 1827-1812

 

Gazzetta Medica Italiana Archivio per le Scienze Mediche 2014 June;173(6):365-8

    CASE REPORTS

Delayed presentation of thyroid storm after radioiodine therapy

Oo Y. H., Winer N.

Division of Endocrinology, SUNY Downstate Medical Center, Brooklyn, NY 11203, USA

The development or exacerbation of Graves’ disease (GD) after radioiodine (RAI) therapy occurs rarely. The onset or worsening of the hyperthyroid state may result not only from radiation thyroiditis but also from exposure to increased release of thyroid antigens from damaged or destroyed thyroid follicles. Delayed exacerbation of GD by this mechanism is relatively rare. Here we report the case of a patient with GD who presented with delayed exacerbation of hyperthyroidism due to autoimmunity after RAI treatment. The risk of developing paradoxical exacerbation of GD may be minimized by heightening awareness of this possibility; establishing a euthyroid state prior to RAI administration; giving a sufficiently large dose of RAI, preferably based on dosimetry; close monitoring of thyroid function tests and antibody levels; and, if necessary, restarting antithyroid drugs (ATDs) within 7 days of RAI therapy.

language: English


FULL TEXT  REPRINTS

top of page